Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Reno, NV

July 16, 2010Alpine County, California

NWS Reno, NV issued this flash flood warning at Jul 16, 2010, 1:07 PM PDT for Alpine County, California. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2010, 1:07 PM PDT (20:07 UTC)
Expired
Jul 16, 2010, 3:00 PM PDT
In force
113 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Alpine County, CA

The radar

The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:30 PM PDTHEAVY RAIN 1.19Markleeville, CASENSOR IN MARKLEEVILLE, CA REPORTED 1.19 INCHES OF RAINFALL IN APPROXIMATELY 35 MINUTES. PONDING ON ROADWAYS WAS REPORTED WITH VERY HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WGUS55 KREV 162007
FFWREV
CAC003-162200-
/O.NEW.KREV.FF.W.0004.100716T2007Z-100716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
107 PM PDT FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ALPINE COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF MARKLEEVILLE...

* UNTIL 300 PM PDT

* AT 102 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARKLEEVILLE AND CALIFORNIA STATE HIGHWAY 89 BETWEEN WOODFORDS AND 
  THE JUNCTION OF CALIFORNIA STATE HIGHWAY 4.

STORMS CONTINUE TO DEVELOP WEST OF MARKLEEVILLE AND MOVE OVER THE 
SAME AREAS THAT HAVE ALREADY RECEIVED HEAVY RAIN. RAINFALL RATES 
AROUND 1 INCH PER HOUR WILL BE COMMON WITH THIS STORM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. IT TAKES ONLY A FEW INCHES 
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. CAMPERS AND HIKERS 
SHOULD AVOID STREAMS OR CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. 

LAT...LON 3882 11975 3874 11965 3865 11970 3856 11980
      3867 11994

$$

HOHMANN
2 follow-up statements
387 
WGUS75 KREV 162054
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
154 PM PDT FRI JUL 16 2010

CAC003-162200-
/O.CON.KREV.FF.W.0004.000000T0000Z-100716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALPINE CA-
154 PM PDT FRI JUL 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
CENTRAL ALPINE COUNTY...

AT 148 PM PDT...DOPPLER RADAR CONTINUED TO SHOW STRONG THUNDERSTORMS 
SOUTHWEST OF MARKLEEVILLE NEAR THE JUNCTION OF HIGHWAY 89 AND 
HIGHWAY 4. THESE STORMS WERE SHOWING LITTLE MOVEMENT.

SEVERAL TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAINFALL ALONG 
HIGHWAY 89 SOUTH OF WOODFORDS AND IN THE GROVER HOT SPRINGS AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARKLEEVILLE 
AND GROVER HOT SPRINGS STATE PARK.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER 
TO CARRY VEHICLES AWAY.

LAT...LON 3871 11988 3878 11980 3878 11970 3874 11965
      3865 11970 3860 11976 3860 11985 3863 11988

$$

HOHMANN
197 
WGUS75 KREV 162157
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT FRI JUL 16 2010

CAC003-162206-
/O.EXP.KREV.FF.W.0004.000000T0000Z-100716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALPINE CA-
257 PM PDT FRI JUL 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM PDT FOR CENTRAL
ALPINE COUNTY...

THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. STORMS HAVE 
MOVED EAST OF THE AREA. REMEMBER THAT MINOR FLOODING OR RUNOFF MAY 
CONTINUE IN LOW SPOTS FOR SEVERAL HOURS. STAY ALERT AND MOVE AWAY 
FROM CREEKS AND STREAMS IF WATER BEGINS TO RISE.

LAT...LON 3871 11988 3878 11980 3878 11970 3874 11965
      3865 11970 3860 11976 3860 11985 3863 11988

$$

HOHMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:16 AM PDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 8:16 AM PDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
816 AM PDT FRI JUL 16 2010

.UPDATE...
LATEST SATELLITE AND RADAR IMAGERY INDICATES A LINE OF SHOWERS
MOVING INTO SOUTHERN MONO AND MINERAL COUNTIES THIS MORNING.
THERE HAVE EVEN BEEN A FEW LIGHTNING STRIKES DETECTED WITH THIS
ACTIVITY WITHIN THE PAST HOUR. EXPANDED THE MENTION OF ISOLATED
SHOWERS EASTWARD INTO SOUTHERN MINERAL COUNTY FOR THE MORNING
PERIOD AND ADDED MENTION OF THUNDER. OTHERWISE...FORECAST IS ON
TRACK WITH ACTIVE WEATHER STILL ANTICIPATED THIS AFTERNOON. SCV

&&

.PREVIOUS DISCUSSION... /ISSUED 635 AM PDT FRI JUL 16 2010/

UPDATE...
MORNING SOUNDING OVER RENO IS SHOWING 0.93 INCHES OF PRECIPITABLE
WATER...ON THE HIGH END FOR WHAT WE SEE DURING THE SUMMER MONTHS.
DEEPEST MOISTURE REMAINS SOUTH OF RENO-TAHOE...INTO MONO AND
MINERAL COUNTIES. DUE TO THE ABUNDANT MOISTURE AND THREAT OF
THUNDERSTORMS THIS AFTERNOON...HAVE GONE AHEAD AND ISSUED A FLASH
FLOOD WATCH FOR RENO-TAHOE SOUTHWARD FROM 1PM THROUGH 7PM THIS EVENING.

LAST NIGHT WE SAW SOME STRONG STORMS IN THE EVENING OVER MONO
COUNTY...WHICH DROPPED SOME HEAVY RAIN. MORE HEAVY RAIN IS
EXPECTED TODAY WITH THESE THUNDERSTORMS...WITH INCREASED COVERAGE
AS WELL. REST OF THE UPDATED FORECAST PRODUCTS WILL BE OUT
SHORTLY.  HOON

PREVIOUS DISCUSSION... /ISSUED 302 AM PDT FRI JUL 16 2010/

SHORT TERM...
A LARGE AREA OF HIGH PRESSURE ROTATING OVER THE 4 CORNERS IS
STRENGTHENING AND WILL REMAIN IN PLACE THROUGH THE WEEKEND.
ADDITIONALLY WV IMAGERY INDICATES THERE IS A MOIST SHORTWAVE MOVING
AROUND THE HIGH AND HAS BEGUN TO PUSH NORTH INTO SOUTHERN NEVADA
THIS MORNING. SOME EARLY MORNING SHOWERS HAVE ALREADY DEVELOPED IN
SOUTHERN CALIFORNIA ALONG THE LEADING EDGE OF THE WAVE AS IT
CONTINUES NORTH.

TEMPERATURES WILL APPROACH RECORD HIGH VALUES IN THE
PERSHING/CHURCHILL SINKS THIS AFTERNOON...WITH POTENTIAL TO MEET OR
BREAK THE RECORD FOR TODAY OF 108 DEGREES AT LOVELOCK. RENO WILL
MOST LIKELY SEE 100 AGAIN TODAY WITH HIGHS IN THE MID 80S TO LOW 90S
IN THE SIERRA. THE HOT TEMPERATURES COUPLED WITH THE INCREASED
MOISTURE WILL RAISE POTENTIAL FOR CONVECTION THIS AFTERNOON/EVENING
AND TOMORROW AFTERNOON.

THE BEST CHANCE FOR SCATTERED THUNDERSTORMS TODAY EXISTS ALONG THE
SIERRA IN MONO COUNTY WHERE THERE IS THE BEST MOISTURE PUSH.
HOWEVER...THERE IS STILL POTENTIAL FOR ISOLATED COVERAGE NORTH ALONG
THE SIERRA AND UP TO LASSEN AND EAST INTO WESTERN NV. PW VALUES IN
MODEL SOUNDINGS HAVE INCREASED SLIGHTLY AS COMPARED TO YESTERDAY'S
SOLUTION...RANGING FROM 0.75-1.00 INCHES BY THIS EVENING CWA WIDE.
STORM DRIVING WINDS DO NOT LOOK VERY STRONG SO FLASH FLOODING IS A
POSSIBILITY UNDER SLOW MOVING...STRONGER AND WETTER STORMS. KEPT THE
SLIGHT CHANCE OF NOCTURNAL STORMS IN THE FORECAST TONIGHT...WITH THE
BEST DYNAMICS EXISTING IN THE SOUTHERN THIRD OF THE CWA OVER MONO
AND MINERAL COUNTIES AND EAST INTO THE BASIN RANGE.

MODELS CONTINUE TO INDICATE A SHORTWAVE TROUGH APPROACHING THE
NORTHWEST COAST FROM THE GULF OF ALASKA THAT WILL ACT TO FLATTEN THE
RIDGE OVER THE AREA AND ALSO BRING DRIER AIR IN WESTERLY FLOW TO THE
REGION SATURDAY. THIS DRY AIR WILL LIMIT THUNDERSTORM POTENTIAL TO
MONO AND WESTERN MINERAL COUNTIES SATURDAY AFTERNOON. TEMPERATURES
WILL COOL ONE OR TWO DEGREES OVERALL IN THE WESTERLY FLOW BUT WILL
REMAIN ABOVE NORMAL WITH 100+ DEGREE HEAT IN THE CARSON/HUMBOLDT
SINKS. WITH THE CONTINUED HOT TEMPERATURES ACROSS THE REGION MODELS
ARE NOW SHOWING AN INCREASED THERMAL GRADIENT SETTING UP SUNDAY
WHICH WILL CAUSE GUSTY AFTERNOON WINDS. WITH THE LOW HUMIDITY VALUES
IN THE AFTERNOONS AND POOR RECOVERIES OVERNIGHT...AM NOW KEEPING AN
EYE ON SUNDAY AFTERNOON TO POSSIBLY BE THE FIRST OF SEVERAL DRY
GUSTY AFTERNOONS.  LABELLE

LONG TERM...MONDAY THROUGH THURSDAY...

NO MAJOR CHANGES TO THE LONG TERM. UPPER TROUGH IS EXPECTED TO DROP
INTO THE PAC NW AS WE GO INTO NEXT WEEK. SOUTHWEST FLOW INCREASES
ALOFT...BRINGING IN SOME EXTREME DRY AIR TO THE WESTERN GREAT BASIN.
LARGE AREA OF NEGATIVE MODIFIED TOTALS OFFSHORE WILL GET PUSHED INTO
RENO-TAHOE BY MONDAY. TEMPERATURES ARE EXPECTED TO FALL SLIGHTLY MON
AND TUE...AS WE SEE THE HEIGHTS FALLING AHEAD OF THE TROUGH.
BUT...EVEN WITH THE COOLER TEMPERATURES...HUMIDITIES WILL STILL BE
INTO THE SINGLE DIGITS MON-TUE DUE TO THE VERY DRY AIR ALOFT GETTING
MIXED DOWN TO THE SURFACE.

THE JET WILL DROP INTO THE NORTHERN PORTIONS OF THE CWA...NEAR THE
OREGON BORDER. A STRONG THERMAL GRADIENT WILL SETUP BETWEEN THE
SIERRA AND WESTERN NV...MAKING FOR SOME INCREASED WINDS AS WELL.
FAIRLY HIGH CONFIDENCE THAT WE WILL SEE CRITICAL FIRE WEATHER
CONDITIONS BY MON IN THE LOWER ELEVATIONS OF EASTERN CA AND WESTERN
NV...CONFIDENCE RANKING 3.5 OUT OF 5.

TROUGH IS EXPECTED TO REMAIN OVER THE PAC NW THROUGH THU...WITH
COOLER TEMPS AND CONTINUED BREEZY CONDITIONS. SHOULD START TO SEE
ANOTHER WARM UP AS WE GO INTO NEXT WEEKEND...AS THE TROUGH DEPARTS
TO THE EAST AND RIDGING BUILDS BACK OVER THE WEST COAST.

AVIATION...

INCREASED MOISTURE INTO THE REGION WILL BRING SOME ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. STORMS ARE EXPECTED
TO FIRE IN THE AFTERNOON ALONG THE HIGHER TERRAIN...ESPECIALLY AREAS
SOUTH OF TAHOE AND THE PINE NUT MOUNTAINS. BY MID AFTERNOON...STORMS
WILL BE PUSHING INTO WESTERN NEVADA. WEST WINDS IN THE AFTERNOON
WILL END THE THUNDERSTORMS IN THE TAHOE BASIN BY 23Z...THEN PUSHING
EAST OF KRNO BY 02Z.

THUNDERSTORMS MAY CAUSE STRONG GUSTY AND ERRATIC OUTFLOW WINDS
UP TO 40KT...ESPECIALLY IN THE LATE AFTERNOON OVER KRNO.  HOON

FIRE WEATHER...

HAVE INCREASED THUNDERSTORM COVERAGE TODAY AS THE SOUTHERLY
FLOW BRINGS MODIFIED MONSOONAL MOISTURE INTO THE REGION. ISOLATED
SHOWERS THIS MORNING FOLLOWED BY SCATTERED THUNDERSTORMS CAN BE
EXPECTED THROUGH MONO COUNTY INTO THE SOUTHERN TAHOE BASIN WITH
ISOLATED STORMS REACHING INTO THE SIERRA AND MUCH OF WESTERN
NEVADA. THE LOW LEVELS WILL BE VERY DRY SO RAIN FROM THE SHOWERS
AND THUNDERSTORMS WILL NOT INITIALLY REACH THE SURFACE. BELIEVE
THERE IS ENOUGH MOISTURE PRESENT THAT THE STORMS WILL BE ABLE TO
MOISTEN THE LOWER LEVELS FAIRLY QUICKLY AND EVENTUALLY BECOME WET
BY EARLY AFTERNOON. HOWEVER... LIGHTNING THAT DOES STRIKE BEFORE
RAIN REACHES THE SURFACE HAS THE POTENTIAL TO START FIRES. THE
BEST MOISTURE WILL BE PRESENT THROUGH MONO COUNTY...DECREASING
NORTHWARD TOWARD THE OREGON BORDER. THE IS A SLIGHT CHANCE THAT
THUNDERSTORMS WILL CONTINUE OVERNIGHT THROUGH THE WEST CENTRAL
NEVADA BASIN...MINERAL AND EASTERN MONO COUNTIES...AS WELL AS
LASSEN AND NORTHERN WASHOE COUNTIES. THESE STORMS WILL QUICKLY
PUSH EASTWARD EXITING THE NORTHERN AREAS BY SATURDAY AFTERNOON
WITH THE ONLY LINGERING STORMS AROUND THE MONO/MINERAL COUNTY
AREA.

DRY AIR BEGINS WORKING INTO THE REGION OVER THE WEEKEND WITH A
SIGNIFICANT DRY SLOT PUSHING ACROSS THE AREA SUNDAY INTO MONDAY.
THIS VERY DRY AIR MASS WILL REMAIN ACROSS THE AREA AT LEAST THROUGH
TUESDAY...POSSIBLY WEDNESDAY. WIDESPREAD MINIMUM RELATIVE HUMIDITY
VALUES CAN BE EXPECTED WITH VERY POOR OVERNIGHT RECOVERIES...
ESPECIALLY THROUGH MIDSLOPES AND RIDGES WITH TEENS LIKELY. THIS WILL
FOLLOW A PERIOD OF WELL ABOVE NORMAL TEMPERATURES...WHICH WILL HELP
TO FURTHER DRY FUELS. WINDS WILL BEGIN INCREASING ON MONDAY WITH
AN INCREASING THERMAL GRADIENT AND 700 MB WINDS 1-2 STANDARD
DEVIATIONS ABOVE NORMAL. THE WIND AND LOW RH COMBINATION WILL LIKELY
RESULT IN CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY.
DF/LABELLE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING NVZ001>004.

CA...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING CAZ072-073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 16, 6:57 AM PDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
657 AM PDT FRI JUL 16 2010

CAZ070>073-NVZ001>005-170200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
657 AM PDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. ABUNDANT MOISTURE WILL ALLOW FOR LOCALLY HEAVY
RAINFALL WITH THE STRONGER STORMS.

FLASH FLOODING WILL BE POSSIBLE IN THE CENTRAL SIERRA FROM THE
LAKE TAHOE BASIN SOUTHWARD...AND IN THE RENO...CARSON CITY AND
MINDEN AREAS...THIS AFTERNOON AND EVENING. AS A RESULT...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS FOR THIS AFTERNOON AND
EVENING. PLEASE REFER TO WGUS65 KREV RNOFFAREV FOR FURTHER DETAILS
ON THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH HIGH PRESSURE OVER THE REGION WILL ALLOW FOR WARM AND DRY
CONDITIONS THROUGH MID-WEEK. NEAR RECORD HIGH TEMPERATURES ARE
POSSIBLE SATURDAY AND SUNDAY...WITH NEAR NORMAL TEMPERATURES NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS
ARE ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 16, 11:46 AM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1146 AM PDT FRI JUL 16 2010

CAZ072-073-NVZ002-003-161930-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
1146 AM PDT FRI JUL 16 2010

...THUNDERSTORMS DEVELOPING ALONG PORTIONS OF EASTERN SIERRA...

AT 1145 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS EXTENDING FROM NEAR SOUTH LAKE TAHOE
TO MARKLEEVILLE TO SONORA PASS...AND MOVING NORTHEAST AT 5 MPH.

LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER
HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR
MARBLE SIZE HAIL...AND GUSTY WINDS OF 30 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

* A FEW LOCATIONS AFFECTED INCLUDE...DAGGET PASS...GARDNERVILLE...
  GARDNERVILLE RANCHOS...GENOA...KINGSBURY...MINDEN AND MARKLEEVILLE.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3836 11964 3845 11969 3859 11987 3897 12006
      3908 11975 3840 11941 3831 11964
TIME...MOT...LOC 1842Z 245DEG 4KT 3892 11991 3841 11965

HOHMANN
Special weather statement, Jul 16, 12:28 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1228 PM PDT FRI JUL 16 2010

CAZ072-073-NVZ002-003-162000-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
1228 PM PDT FRI JUL 16 2010

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG EASTERN SIERRA...

AT 1224 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS EXTENDING FROM NEAR CARSON CITY TO
MARKLEEVILLE TO SONORA JUNCTION. THESE STORMS WERE MOVING NORTHEAST
AT 5 MPH.

LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE INCH PER HOUR
REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE
SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... CAN BE EXPECTED
WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...CARSON CITY...DAGGET PASS...
  GARDNERVILLE...MINDEN...GENOA...HOLBROOK JUNCTION...COLEVILLE AND
  WALKER. STORMS WILL ALSO AFFECT HIGHWAY 395 FROM CARSON CITY TO SONORA
  JUNCTION.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...ROCK SLIDES ARE
POSSIBLE.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3836 11964 3845 11969 3863 11992 3898 12000
      3910 11992 3922 11980 3907 11956 3842 11936
      3831 11964
TIME...MOT...LOC 1921Z 245DEG 4KT 3894 11986 3843 11960

HOHMANN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:15 PM PDTSpecial Weather StatementREVMono30 min
Jul 15, 7:22 PM PDTSevere Thunderstorm WarningREVMono23 min
Jul 15, 7:44 PM PDTFlash Flood WarningREVMono91 min
Jul 16, 6:28 AM PDTFlash Flood WatchREVAlpine, El Dorado, Mono, Nevada, Placer14 hr
Jul 16, 11:46 AM PDTSpecial Weather StatementREVAlpine44 min
Jul 16, 12:28 PM PDTSpecial Weather StatementREVAlpine32 min
Jul 16, 1:08 PM PDTSpecial Weather StatementREVAlpine22 min
Jul 16, 1:26 PM PDTSpecial Weather StatementREVMono64 min
Jul 16, 2:42 PM PDTFire Weather WatchREVLassen, Modoc3 days
Jul 16, 3:29 PM PDTFlash Flood WarningREVMono2 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.